Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 200, NWS Albuquerque, NM

August 11, 2022Sandoval County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 11, 2022, 5:44 PM MDT for Sandoval County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2022, 5:44 PM MDT (23:44 UTC)
Expired
Aug 11, 2022, 8:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Sandoval County, NM

The radar

The Albuquerque radar (KABX), 60 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.7 hours before the alert went out and 409 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
2444 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 5:20 PM MDT, 24 minutes earlier.

Area forecast discussion, Aug 11, 5:20 PM MDT, 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
520 PM MDT Thu Aug 11 2022

.AVIATION...
00Z TAF CYCLE
Widely scattered thunderstorms continue this evening, especially west
of the RGV. Coverage will generally trend down after sunset, but any
direct hits from thunderstorms may result in locally heavy rainfall
and reduced visibility, gusty and erratic winds, and frequent
lightning. Drier air continues to push westward, leading to lesser
storm coverage Friday. Thunderstorms will generally favor areas along
and west of the Continental Divide Friday afternoon with more
isolated coverage across the central high terrain. This means that
chances for direct storm hits for central and eastern TAF sites is
low.

15

&&

.PREV DISCUSSION...153 PM MDT Thu Aug 11 2022...
.SYNOPSIS...
Active thunderstorms remain the main highlight of the forecast as
the monsoon plume shifts in favor of the western half of New Mexico
this afternoon and evening. Flash flooding is possible, especially
over the Bear Trap, Black, and McBride burn scars. Otherwise, a quick
lull in the activity is expected for eastern and central New Mexico
through the weekend before cranking back up again next week. Look for
high temperatures to warm up a couple of degrees into this weekend
before subsiding to right around normal again next week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
A 596dm H5 ridge centering over southeast CO has forced a drier and
more stable airmass into the northeast half of NM today. Meanwhile,
abundant moisture and instability remains in place across the south
and west while a weak upper level perturbation shifts eastward from
west TX. Locally heavy rainfall will continue thru the evening then a
quieter night is anticipated as skies clear from east to west. Min
temps will be a tad cooler in most areas than recent nights. Friday
will feature even less coverage as more stable air spreads west with
PW values below 0.75" over the northeast half. Most storms will be
confined west of the Cont Dvd where very small footprints of heavy
rainfall are still possible. Max temps will be a few degrees warmer
as well most areas.

LONG TERM...(SATURDAY THROUGH THURSDAY)...
The monsoon pattern continues for western New Mexico on Saturday
potentially leading to flash flooding across burn scars and areas
that have previously been left with saturated soils. This is
particularly true for the Black and Bear Trap burn scars.

Otherwise, the broader picture remains dependent upon the positioning
of the high pressure currently sitting across Colorado. This will
likely be the reason western New Mexico and Arizona will be favored
for higher chances with regards to thunderstorm activity. We do see
some indication from the GFS and ECMWF that it may meander a bit over
the next few days. There remains some model differences in the exact
positioning of the high, however, the general idea is that it’ll
shift a bit to the east and southeast. This will help bring some of
that moisture content back eastward. Higher precipitation chances for
next week will be the main change in messaging with regard to the
forecast. In fact, that’s not the only thing that may help bring
a higher precipitation chance. There’s still some indication of a
frontal boundary pushing into northern New Mexico bringing more
moisture and a platform for additional thunderstorms to develop off
of early next week. So we certainly have a couple of features working
in favor of additional thunderstorm develop next week after a slight
lull in activity this weekend. The main concerns with this activity
next week will remain the potential for heavy rain to lead to flash
flooding across area burn scars in particular.

&&

.FIRE WEATHER...
Drier, more stable air has filtered into the northeast half of NM
today thus forcing the greater storm coverage into the south and
west. Some of this activity will continue to produce locally heavy
rainfall. Friday through Sunday will feature a noticeable decrease in
coverage with warming temperatures areawide. The upper high will
shift east of the area early next week then weaken thru late week.
Storm coverage will increase again with more heavy rainfall likely
and cooler temps. Storm motion will become more SE to NW by early
next week then potentially N to S again by later in the week with
high pressure redeveloping over the Great Basin.

42

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for the following zones...
NMZ208-226-241.

&&

In the hours before

Special weather statement, Aug 11, 1:30 PM MDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
130 PM MDT Thu Aug 11 2022

NMZ205-206-112000-
West Central Plateau-West Central Mountains-
130 PM MDT Thu Aug 11 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL CIBOLA
AND SOUTH CENTRAL MCKINLEY COUNTIES THROUGH 200 PM MDT...

At 130 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ramah, or 19 miles east of Zuni Pueblo, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ramah, Pescado and Pine Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3511 10869 3525 10855 3514 10828 3492 10849
TIME...MOT...LOC 1930Z 308DEG 9KT 3511 10851

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Aug 11, 3:13 PM MDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
313 PM MDT Thu Aug 11 2022

NMZ207-112145-
West Central Highlands-
313 PM MDT Thu Aug 11 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL CIBOLA
COUNTY THROUGH 345 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Acoma Pueblo, or 11 miles south of Laguna Pueblo,
moving northwest at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Acoma Pueblo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3488 10761 3502 10746 3488 10728 3473 10736
      3484 10754 3485 10754 3485 10756
TIME...MOT...LOC 2113Z 122DEG 12KT 3488 10743

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Aug 11, 3:29 PM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
329 PM MDT Thu Aug 11 2022

NMZ214-217-218-112200-
Southern Sangre de Cristo Mountains-Espanola Valley-Santa Fe Metro
Area-
329 PM MDT Thu Aug 11 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL SANTA
FE COUNTY THROUGH 400 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rio En Medio in Santa Fe County, or 9 miles south of Chimayo, moving
northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pojoaque, Nambe Lake, Nambe Pueblo, Rio En Medio in Santa Fe County,
Cuyamungue, Chupadero and Cundiyo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3589 10581 3577 10590 3586 10604 3598 10593
TIME...MOT...LOC 2129Z 135DEG 8KT 3586 10590

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Aug 11, 4:55 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
455 PM MDT Thu Aug 11 2022

NMZ218-112330-
Santa Fe Metro Area-
455 PM MDT Thu Aug 11 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN SANTA
FE COUNTY THROUGH 530 PM MDT...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tesuque, or 8 miles northwest of Santa Fe, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northern Santa Fe and Tesuque.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3583 10593 3570 10594 3573 10620 3583 10617
      3584 10616 3584 10614 3587 10610
TIME...MOT...LOC 2255Z 103DEG 15KT 3578 10603

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Aug 11, 5:17 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
517 PM MDT Thu Aug 11 2022

NMZ211-217-112345-
Espanola Valley-Jemez Mountains-
517 PM MDT Thu Aug 11 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF LOS ALAMOS,
NORTHEASTERN SANDOVAL AND NORTHWESTERN SANTA FE COUNTIES THROUGH 545
PM MDT...

At 517 PM MDT, Doppler radar was tracking a strong thunderstorm near
White Rock, or near Los Alamos, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Los Alamos, White Rock, Bandelier National Monument and Frijoles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3592 10616 3578 10621 3577 10622 3579 10644
      3600 10637
TIME...MOT...LOC 2317Z 111DEG 9KT 3586 10622

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:49 AM MDTFlood WatchABQCatron, Lincoln, Socorro17 hr
Aug 11, 5:01 AM MDTAreal Flood AdvisoryABQChaves, Lincoln3 hr
Aug 11, 5:04 AM MDTAreal Flood AdvisoryABQChaves, De Baca, Roosevelt3 hr
Aug 11, 9:02 AM MDTAreal Flood AdvisoryABQChaves, Lincoln3 hr
Aug 11, 1:30 PM MDTSpecial Weather StatementABQCibola30 min
Aug 11, 2:52 PM MDTAreal Flood AdvisoryABQTorrance113 min
Aug 11, 3:13 PM MDTSpecial Weather StatementABQCibola32 min
Aug 11, 3:29 PM MDTSpecial Weather StatementABQLos Alamos31 min
Aug 11, 3:35 PM MDTAreal Flood AdvisoryABQCibola3 hr
Aug 11, 3:56 PM MDTAreal Flood AdvisoryABQSanta Fe3 hr
Aug 11, 4:09 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval2 hr
Aug 11, 4:13 PM MDTAreal Flood AdvisoryABQBernalillo, Cibola, Socorro, Valencia3 hr
Aug 11, 4:53 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, Santa Fe3 hr
Aug 11, 4:55 PM MDTSpecial Weather StatementABQLos Alamos35 min
Aug 11, 5:04 PM MDTAreal Flood AdvisoryABQSanta Fe3 hr
Aug 11, 5:17 PM MDTSpecial Weather StatementABQLos Alamos28 min
Aug 11, 5:32 PM MDTAreal Flood AdvisoryABQSandoval3 hr

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.